CSN Login
Members Online: 5

Blood Clot post-chemo

LizGrrr's picture
LizGrrr
Posts: 124
Joined: Nov 2011

I had chemo on April 24 and I was thrilled it only took 2 sticks to get the IV flowing. All was going well until the last 15 minutes when I was halfway through my carboplatin. IV started hurting but I was going to be damned if I said anything because that would mean additional sticks and a longer day.

Big mistake.

Immediately after chemo the area two inches below the IV site on my right wrist started swelling and turning red. The next day when I went for my neulasta shot I asked the nurse and she seemed to think it was no big deal.

Tylenol and ice seemed to help, and when I went in for labs a week later the nurse said it was a blood clot. SCARY! However, this was a superficial blood clot that doesn't break away and clog any arteries, and she said as long as my symptoms are getting better and not worse to treat it with Tylenol and warm compresses.

Both help a lot but here I am nearly three weeks later and the red spot (about the size of a quarter) is still swollen and sore. This apparently is normal as the body dissolves and absorbs the clot.

Anyhow - moral of the story is if your chemo line starts to hurt say something!!!

Liz in Dallas who has two more chemo treatments to go

daisy366's picture
daisy366
Posts: 1493
Joined: Mar 2009

So sorry you had this scare, Liz.

What caused this? the numerous sticks? Is this a case for a port?

Hope no more surprises for you!!

LizGrrr's picture
LizGrrr
Posts: 124
Joined: Nov 2011

Blood clots form when the vein lining is damaged. Maybe it was as simple as the IV dripping too fast and burning the vein. The good news is that it will resolve on its own. A chemo buddy who has had a port for years just developed a blood clot in her leg and was hospitalized for 3 days and now has to give herself blood thinner injections; so the port isn't necessarily a protection against clots.

Liz in Dallas

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

When I was in treatments (carboplatin & taxol) my oncologist put me on a blood thinner at start of them. His reasoning:

When chemotherapy kills cancer cells, the cells can release substances that cause an increase in blood clotting (coagulation). Specific types of chemotherapy drugs are more likely to cause a blood clot than others. Your doctor should explain to you if the drugs you are having increase your risk of getting a blood clot.

Liz, am I understanding you do not have a port? I tried my first chemo with no port...basically didn't have time to wait for the procedure to input the device. That was the most difficult infusion I ever had. The RN's couldn't find a vein, and when they did, it would blow up and cause blood rushes to the area. At that point, knew my best option was the power port, which I had inserted and used for the remaining 5 infusions.

Glad to hear it all worked out and thanks for the heads up to all the ladies!!!

Hugs,
Jan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network